Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS San Diego, CA

July 10, 2008San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 10, 2008, 9:48 PM PDT for San Bernardino County, California. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 9:48 PM PDT (04:48 UTC)
Expired
Jul 10, 2008, 11:00 PM PDT
In force
72 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:54 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 110448
SVRSGX
CAC071-110600-
/O.NEW.KSGX.SV.W.0005.080711T0448Z-080711T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
948 PM PDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 1100 PM PDT

* AT 942 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 19 MILES NORTH OF JOHNSON
  VALLEY...OR 19 MILES SOUTHEAST OF DAGGETT...AND MOVING SOUTH AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3437 11642 3437 11693 3476 11685 3474 11649
      3469 11648 3468 11651 3460 11651 3447 11643
TIME...MOT...LOC 0448Z 039DEG 11KT 3467 11665

$$

SCV
3 follow-up statements
000 
WWUS56 KSGX 110505
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1004 PM PDT THU JUL 10 2008

CAC071-110600-
/O.CON.KSGX.SV.W.0005.000000T0000Z-080711T0600Z/
SAN BERNARDINO CA-
1004 PM PDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 959 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES NORTH OF JOHNSON
VALLEY...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSON VALLEY BY 1025 PM PDT...

LAT...LON 3437 11642 3437 11693 3476 11685 3474 11649
      3469 11648 3468 11651 3460 11651 3447 11643
TIME...MOT...LOC 0504Z 357DEG 19KT 3451 11658

$$

SCV
000 
WWUS56 KSGX 110509
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1009 PM PDT THU JUL 10 2008

CAC071-110600-
/O.CON.KSGX.SV.W.0005.000000T0000Z-080711T0600Z/
SAN BERNARDINO CA-
1009 PM PDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 1003 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH OF JOHNSON
VALLEY...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSON VALLEY BY 1025 PM PDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3437 11642 3437 11693 3476 11685 3474 11649
      3469 11648 3468 11651 3460 11651 3447 11643
TIME...MOT...LOC 0509Z 357DEG 19KT 3448 11658

$$

SCV
000 
WWUS56 KSGX 110552
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1052 PM PDT THU JUL 10 2008

CAC071-110602-
/O.EXP.KSGX.SV.W.0005.000000T0000Z-080711T0600Z/
SAN BERNARDINO CA-
1052 PM PDT THU JUL 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 1100 PM PDT...

THE THUNDERSTORM OVER THE JOHNSON VALLEY HAS WEAKENED AND IS NO 
LONGER SEVERE...HOWEVER WIND GUSTS IN EXCESS OF 45 MPH ARE STILL 
POSSIBLE WITH THIS STORM.

LAT...LON 3437 11642 3437 11693 3476 11685 3474 11649
      3469 11648 3468 11651 3460 11651 3447 11643
TIME...MOT...LOC 0552Z 357DEG 19KT 3425 11657

$$

SCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:30 PM PDT, 18 minutes earlier.

Area forecast discussion, Jul 10, 9:30 PM PDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT THU JUL 10 2008

.SYNOPSIS...MOISTURE MOVING IN FROM THE EAST WILL CAUSE A CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS AT TIMES
THROUGH MONDAY WITH VARIABLE CLOUDINESS. STORMS COULD DRIFT WEST OF
THE MOUNTAINS FRIDAY AND SATURDAY. A SHALLOW MARINE LAYER WILL CAUSE
AREAS OF COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-SUN)...THERE WERE A FEW THUNDERSTORMS IN THE
SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS EARLIER THIS EVENING.
DEBRIS CLOUDS WERE APPROACHING FROM A LARGE THUNDERSTORM COMPLEX
THAT WAS IN AZ AND ERN CA. STRATUS OFFSHORE WAS MOVING LOCALLY
INLAND. THE 00Z NKX SOUNDING HAD AN INVERSION BASED NEAR 1600 FT
WITH MOISTURE IN NE TO E FLOW THROUGH THE MID LEVELS AND PW OF
1.66 INCHES. ONSHORE GRADIENTS WITH ABOUT 6 MB SAN-IPL.

THE MOISTURE MOVING IN FROM THE E COULD CAUSE SHOWERS IN THE
MOUNTAINS AND DESERTS TONIGHT. AN ELY WAVE IS EXPECTED TO MOVE
THROUGH FRI WITH A LOT OF MID TO HIGH LEVEL MOISTURE ASSOCIATED WITH
IT. THE LARGE AMOUNT OF MOISTURE AND CLOUD COVER COULD SUPPRESS
STRONG CONVECTION AND RESULT IN MORE WIDESPREAD LIGHT SHOWERS AND
ONLY ISOLATED THUNDERSTORMS FRI...MAINLY FOCUSED OVER THE MOUNTAINS
BY OROGRAPHICS BUT THE ELY FLOW COULD CARRY STORMS W OF THE
MOUNTAINS. THERE WILL STILL BE PLENTY OF MOISTURE AROUND INTO EARLY
SAT FOR A SIMILAR PATTERN. THE FLOW TURNS MORE SLY AND THE MOISTURE
THINS OUT LATE SAT AND SUN WHICH WILL TEND TO CAUSE THUNDERSTORMS TO
BECOME MORE CONFINED TO THE MOUNTAINS AND DESERTS. ISOLATED SHOWERS
COULD BE HEAVIER IN STRONGER CONVECTION SAT AND SUN AFTERNOONS AND
EVENINGS. MOST TEMPS WILL BE NEAR OR SLIGHTLY BELOW SEASONAL BUT
HIGHER HUMIDITIES WILL MAKE IT FEEL WARMER. A SHALLOW MARINE LAYER
WILL CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND
MORNINGS...BUT THE MID TO HIGH LEVEL CLOUDS AND MOISTURE WILL
DISRUPT THE MARINE LAYER...ESPECIALLY TONIGHT AND FRI NIGHT.

&&

.LONG TERM (MON-THU)...LITTLE CHANGE MON WITH ENOUGH MOISTURE IN SLY
FLOW FOR AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
DRIER SW FLOW ALOFT SHOULD BRING AN END TO THE THUNDERSTORM THREAT
TUE THROUGH THU. INLAND AREAS WILL WARM A LITTLE WITH LESS
CLOUDINESS AND LOWER HUMIDITIES. A SHALLOW MARINE LAYER WILL
CONTINUE.

&&

.AVIATION...
110300Z... MONSOON MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE TO
CAUSE BROKEN LAYERS OF ALTOSTRATUS AT 15K AND 20K FT MSL TONIGHT
THROUGH FRIDAY. THE MONSOON AIR MASS HAS PUSHED THE MARINE STRATUS
FAR OUT OUT TO SEA AND IT WILL DELAY THE RETURN OF STRATUS TONIGHT
AND DISRUPT IT WITH ONLY AREAS OF LOW CLOUDS PUSHING ACROSS THE
COASTAL ZONES STARTING AROUND 06Z. SOUNDING INDICATES MARINE LAYER
1500 FT DEEP SO CLOUD BASE SHOULD BE AROUND 1000 FT MSL TONIGHT.
EXPECT FAIRLY EARLY CLEARING AROUND 16Z FRIDAY DUE TO MID CLOUD
EFFECTS. A LARGE BUT WEAK EASTERLY WAVE WILL BRING A SLIGHT CHANCE
OF LIGHT SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA TOMORROW
ESPECIALLY OVER THE MTS AND DES. BRIEF LOCAL GUSTY WINDS AND RAIN
POSSIBLE NEAR ANY THUNDERSTORMS. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE UPPER DESERTS THIS EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
AVIATION...MACKECHNIE
Hazardous weather outlook, Jul 10, 4:00 PM PDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU JUL 10 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-111200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY THROUGH TONIGHT.

ISOLATED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX IN LOW...THE RISK OF FLASH FLOODING IN MINIMAL.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY IN THE
MOUNTAINS AND DESERTS...POSSIBLY SPREADING INTO THE COAST AND
VALLEYS ON FRIDAY AND SATURDAY DUE TO AN EASTERLY WAVE.

THE FLASH FLOOD POTENTIAL INDEX FOR FRIDAY IS LOW...THE RISK OF
FLASH FLOODING IN MINIMAL.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

In the hours before

Local storm report, Jul 10, 5:13 PM PDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
513 PM PDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BIG BEAR LAKE           34.24N 116.89W
07/10/2008  E0.50 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            MARBLE SIZE HAIL REPORTED IN BIG BEAR.

0510 PM     HEAVY RAIN       BIG BEAR LAKE           34.24N 116.89W
07/10/2008  M0.41 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER MEASURED 0.41 INCHES OF RAIN IN
            14 MINUTES.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:50 PM PDTFlash Flood WarningSGXSan Bernardino85 min
Jul 10, 10:14 PM PDTTornado WarningSGXSan Bernardino46 min

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.